Advertisement

Vietnam Journal of Mathematics

, Volume 42, Issue 4, pp 409–419 | Cite as

Higher-Order Variational Problems of Herglotz Type

  • Simão P. S. Santos
  • Natália Martins
  • Delfim F. M. TorresEmail author
Article

Abstract

We obtain a generalized Euler–Lagrange differential equation and transversality optimality conditions for Herglotz-type higher-order variational problems. Illustrative examples of the new results are given.

Keywords

Euler–Lagrange differential equations Natural boundary conditions Generalized calculus of variations 

Mathematics Subject Classification (2010)

34H05 49K15 

Notes

Acknowledgements

This work was supported by FEDER funds through COMPETE–Operational Programme Factors of Competitiveness (“Programa Operacional Factores de Competitividade”) and by Portuguese funds through the Center for Research and Development in Mathematics and Applications (University of Aveiro) and the Portuguese Foundation for Science and Technology (“FCT–Fundação para a Ciência e a Tecnologia”), within project PEst-C/MAT/UI4106/2011 with COMPETE number FCOMP-01-0124-FEDER-022690. Torres was also supported by the FCT project PTDC/EEI-AUT/1450/2012, co-financed by FEDER under POFC-QREN with COMPETE reference FCOMP-01-0124-FEDER-028894. The authors are grateful to two anonymous referees for their valuable comments and helpful suggestions.

References

  1. 1.
    Gelfand, I.M., Fomin, S.V.: Calculus of Variations. Prentice Hall, Englewood Cliffs (1963). Revised English ed. translated and edited by Richard A. Silverman Google Scholar
  2. 2.
    Georgieva, B.A.: Noether-Type Theorems for the Generalized Variational Principle of Herglotz. ProQuest LLC, Ann Arbor (2001) Google Scholar
  3. 3.
    Georgieva, B., Guenther, R.: First Noether-type theorem for the generalized variational principle of Herglotz. Topol. Methods Nonlinear Anal. 20, 261–273 (2002) MathSciNetzbMATHGoogle Scholar
  4. 4.
    Georgieva, B., Guenther, R.: Second Noether-type theorem for the generalized variational principle of Herglotz. Topol. Methods Nonlinear Anal. 26, 307–314 (2005) MathSciNetzbMATHGoogle Scholar
  5. 5.
    Georgieva, B., Guenther, R., Bodurov, T.: Generalized variational principle of Herglotz for several independent variables. First Noether-type theorem. J. Math. Phys. 44, 3911–3927 (2003) CrossRefMathSciNetzbMATHGoogle Scholar
  6. 6.
    Guenther, R.B., Gottsch, J.A., Kramer, D.B.: The Herglotz algorithm for constructing canonical transformations. SIAM Rev. 38, 287–293 (1996) CrossRefMathSciNetzbMATHGoogle Scholar
  7. 7.
    Guenther, R.B., Guenther, C.M., Gottsch, J.A.: The Herglotz Lectures on Contact Transformations and Hamiltonian Systems. Lect. Notes Nonlinear Anal., vol. 1. Juliusz Schauder Center for Nonlinear Studies, Nicholas Copernicus University, Torún (1996) zbMATHGoogle Scholar
  8. 8.
    Herglotz, G.: Berührungstransformationen, Lectures at the University of Göttingen, Göttingen (1930) Google Scholar
  9. 9.
    Malinowska, A.B., Torres, D.F.M.: Introduction to the Fractional Calculus of Variations. Imp. Coll. Press, London (2012) CrossRefzbMATHGoogle Scholar
  10. 10.
    Martins, N., Torres, D.F.M.: Calculus of variations on time scales with nabla derivatives. Nonlinear Anal. 71, e763–e773 (2009) CrossRefMathSciNetzbMATHGoogle Scholar
  11. 11.
    Martins, N., Torres, D.F.M.: Necessary optimality conditions for higher-order infinite horizon variational problems on time scales. J. Optim. Theory Appl. 155, 453–476 (2012) CrossRefMathSciNetzbMATHGoogle Scholar
  12. 12.
    Orum, J.C., Hudspeth, R.T., Black, W., Guenther, R.B.: Extension of the Herglotz algorithm to nonautonomous canonical transformations. SIAM Rev. 42, 83–90 (2000) CrossRefMathSciNetzbMATHGoogle Scholar
  13. 13.
    Torres, D.F.M.: Proper extensions of Noether’s symmetry theorem for nonsmooth extremals of the calculus of variations. Commun. Pure Appl. Anal. 3, 491–500 (2004) CrossRefMathSciNetzbMATHGoogle Scholar

Copyright information

© Vietnam Academy of Science and Technology (VAST) and Springer Science+Business Media Singapore 2013

Authors and Affiliations

  • Simão P. S. Santos
    • 1
  • Natália Martins
    • 1
  • Delfim F. M. Torres
    • 1
    Email author
  1. 1.CIDMA–Center for Research and Development in Mathematics and Applications, Department of MathematicsUniversity of AveiroAveiroPortugal

Personalised recommendations